Barker, AJ orcid.org/0000-0003-4397-7332 and Lithwick, Y (2013) Non-linear evolution of the tidal elliptical instability in gaseous planets and stars. Monthly Notices of the Royal Astronomical Society, 435 (4). pp. 3614-3626. ISSN 0035-8711
Abstract
Tidally distorted rotating stars and gaseous planets are subject to a well-known linear fluid instability – the elliptical instability. It has been proposed that this instability might drive enough energy dissipation to solve the long-standing problem of the origin of tidal dissipation in stars and planets. But the non-linear outcome of the elliptical instability has yet to be investigated in the parameter regime of interest, and the resulting turbulent energy dissipation has not yet been quantified. We do so by performing three-dimensional hydrodynamical simulations of a small patch of a tidally deformed fluid planet or star subject to the elliptical instability. We show that when the tidal deformation is weak, the non-linear outcome of the instability leads to the formation of long-lived columnar vortices aligned with the axis of rotation. These vortices shut off the elliptical instability, and the net result is insufficient energy dissipation to account for tidal dissipation. However, further work is required to account for effects neglected here, including magnetic fields, turbulent convection and realistic boundary conditions.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2013, The Authors. This article has been accepted for publication in Monthly Notices of the Royal Astronomical Society. Published by Oxford University Press on behalf of the Royal Astronomical Society. All rights reserved. Reproduced in accordance with the publisher's self-archiving policy. |
Keywords: | hydrodynamics, instabilities, waves, binaries: close, planetary systems, stars: rotation |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 06 Sep 2017 14:49 |
Last Modified: | 06 Sep 2017 14:49 |
Status: | Published |
Publisher: | Oxford University Press |
Identification Number: | 10.1093/mnras/stt1561 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:108978 |